Arkansas, 2022

Tornado and Damaging Winds in Arkansas, April 12 to 13, 2022

April 12 to 13, 2022 · NWS SHV · 4 events in 3 counties and zones

A large upper trough dug through the Southern Plains during the afternoon and overnight hours on April 12th-13th, allowing the dry line to mix east into Central Texas. Large scale forcing increased along the dry line across Central Texas during the late afternoon through the evening, as these storms tapped moderate instability and increasing wind shear ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large upper trough dug through the Southern Plains during the afternoon and overnight hours on April 12th-13th, allowing the dry line to mix east into Central Texas. Large scale forcing increased along the dry line across Central Texas during the late afternoon through the evening, as these storms tapped moderate instability and increasing wind shear ahead of this system. These storms over Central Texas eventually developed in a quasi-linear convection system (QLCS), as they became severe and accelerated east across much of East Texas, North Louisiana, and portions of Southern Arkansas during the evening through the early morning hours of the 12th-13th. Instances of damaging winds were reported from these storms in Southwest Arkansas, downing multiple trees, and even spawning an isolated tornado near Prescott in Nevada County. These storms exited Southern Arkansas just prior to midnight on the 13th. Additional scattered strong to severe thunderstorms redeveloped over Northeast Texas and Southeast Oklahoma after daybreak on the 13th ahead of a cold front, and spread east into Southwest Arkansas during the mid-morning hours. Some of these storms produced damaging winds which downed trees across portions of Southwest Arkansas before shifting east out the area by mid-afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 12, 7:36 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 12, 7:36 PM CST, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
836 PM CDT Tue Apr 12 2022

.UPDATE...
Updated zones just sent to add TOR Watch #116 for all of E TX,
much of SW AR and N LA. Despite the setting sun, MLCapes still
range from 1500-2500 J/kg across the region, with the Srly LLJ
increasing to near 50kts later this evening/overnight, with the
ongoing warm advection maintaining the mid/upper 60 dewpoints and
hence, these higher MLCapes over the region overnight. Sfc winds
have also shown a backing trend ahead of the ongoing MCS over E
TX, with 0-1km helicities having recently increased to 250-400
m2/s2 over E TX/N LA/Srn AR. Thus, quick tornado spinups remain
quite possible especially within the QLCS, as the LLJ sustains
this convection E across much of the CWA. Did have to adjust pops
upwards to likely earlier than previously forecast, and also
added severe mention to the forecast, with the convection expected
to gradually diminish from W to E with the departure of the
convection. No changes needed to the existing min temps attm.

15

&&

.AVIATION...
Look for cigs to continue to deteriorate to MVFR this evening
areawide, with an ongoing MCS over E TX expected to quickly shift
E across the remainder of E TX/N LA and possibly portions of Srn
AR through the early morning hours Thursday. Wind gusts in excess
of 50kts, reduced vsbys, and IFR cigs are possible in/near the
convection, with cigs expected to become VFR (near 8-10kft) in
wake of the convection's passage. MVFR cigs are expected to
eventually redevelop overnight from W to E as the atmospheric
mixing ceases, and persist through much of the morning Wednesday
before returning to VFR by midday/early afternoon. Sct convection
should again redevelop across the region from mid-morning through
the afternoon along and ahead of an approaching cold front. Have
prevailed VCTS for the area terminals, with improving conditions
expected from W to E with the fropa, and cigs clearing out. SSE
winds 10-15kts ahead of the MCS this evening, should diminish
near/below 10kts with the convection's passage, before becoming
SSW and increasing to 15-20kts with gusts to 25-30kts Wednesday.
/15/

&&

.PREV DISCUSSION... /issued 331 PM CDT Tue Apr 12 2022/

SHORT TERM.../Tonight through Wednesday Night/

Convective trends have been rather tame so far this afternoon as
our 18Z sounding indicates sufficient capping still in place and
abundant low cloud cover. However, we are beginning to see some
small breaks in the clouds over parts of East Texas as the dry
line begins to shift eastward from just west of the I-35 corridor
in central Texas. This is where more robust convection is starting
to develop this afternoon and expected to eventually accelerate
eastward through this evening and overnight, likely arriving in
our western zones across East Texas by mid evening and gradually
shift east into North Louisiana and SW Arkansas by late evening
and overnight. This convection is what we continue to think may
pose a severe threat during the evening and overnight timeframe
with large hail and damaging winds the primary threats. However,
we cannot rule out the threat of tornadoes as our shear profiles
become even more favorable moving ahead toward Wednesday. Thus,
our entire region does remain in a Slight Risk in the SPC Day 1
convective outlook with an Enhanced Risk just west of our region.

Beyond this initial round of possible severe weather, we should
see a lull in activity early on Wednesday morning before another
round begins to take shape along and ahead of the advancing cold
front and longwave upper trough. Ahead of the cold front, SBCAPE
values will be increasing significantly as low-level shear also
becomes more pronounced. For this reason, expect the threat of
severe weather to continue increasing farther east as the cold
front progresses from East Texas into North Louisiana and South
Arkansas throughout Wednesday. As sfc heating increases, higher
instability will likely be focused across our eastern zones in
advance of the cold front, generally along and east of the I-49
corridor where a large Enhanced Risk and even a small Moderate
Risk area covers parts of our eastern half. All modes of severe
weather be possible during this late morning through afternoon
timeframe on Wednesday, most notably the threat of tornadoes as
more favorable dynamics come into play, which have thus far been
lacking across our region through this event. With that in mind, a
few strong tornadoes cannot be ruled out across our eastern zones
where the parameters described above will be more supportive of
some discrete supercells developing in advance of the front.

By Wednesday evening, the severe threat will be exiting our region
to the east with cooler and drier air quickly spilling SE in the
wake of the cold front. As cold air advection increases overnight,
expect low temperatures to fall off sharply into the 40s to near
50 degrees across the region with skies clearing from NW to SE.

/19/

&&

.LONG TERM.../Thursday through Monday Night/

Starting 12z Thursday...The aforementioned cold front in the short
term discussion that is expected to move through the region on
Wednesday will be well southeast of the region by Thursday morning.
Upper-level pattern as we move into the long-term portion of the
forecast period continues to feature an occluding low pressure
system near the Great Lakes as it continues to track to the
northeast into Canada. Models are in pretty good agreement that
zonal flow aloft will settle into our region on Thursday. Meanwhile,
surface high pressure will be in place across the region for
Thursday. This should set the stage for fairly clear skies across
our area, with perhaps a few passing high clouds across our southern
zones for Thursday. Additionally , temperatures will be around
seasonable normals with afternoon highs maxing out in the lower to
upper 70s with a few locations across deep east Texas reaching the
80 degree mark.

Remember the cold front that I mentioned earlier that I referenced
from the short-term discussion? Well that thing is actually expected
to somewhat stall out over the southwest CONUS through the day
Thursday. Models are indicating that this front will return to our
area as a warm front on Friday. As such, precipitation chances will
return to the area from the south on Friday. Best chances appear to
be for our far southeastern zones, generally for areas of Louisiana
south of the I-20 corridor. This will also usher in more warmer and
humid conditions to the area on Friday. Afternoon temperatures will
return to around the 80 degree mark for the region on Friday with
relative humidity above 50 percent. At this time the severe weather
threat for Friday remains on the lower end, but we will need to
continue to monitor this for any chances for severe weather.

As we move into the weekend, isolated showers and thunderstorms
look like they will return to the area as another dryline is
expected to set up over portions of central Texas. There does remain
some model inconstancy's with the timing and location of the
thunderstorm activity so right now confidence remains too low on any
convection that could initiate. So we will have to continue to
monitor this for our next severe weather threat. At this time, we
should get through the next two days before we become completely
focused on the next system. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  82  48  77 /  70  80  10   0
MLU  69  81  49  75 /  70  90  50   0
DEQ  64  81  40  74 /  60  70  10   0
TXK  69  81  46  75 /  70  70  10   0
ELD  66  79  44  75 /  70  90  20   0
TYR  69  85  48  77 /  70  70  10   0
GGG  69  84  47  77 /  70  70  10   0
LFK  69  84  50  80 /  50  70  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Apr 12, 12:16 PM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
116 PM CDT Tue Apr 12 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
116 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Chances for showers and thunderstorms will return to the area this
afternoon and continue into this evening. Some storms may be
severe, with all modes of severe weather possible. Heavy rainfall
will be possible with some storms, which could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Chances for thunderstorms will remain across the area on
Wednesday ahead of cold front. Some of these storms may be
severe, with all modes of severe weather possible. Heavy rainfall
will also remain a possibility, which could lead to localized
flooding. Dry weather is expected on Thursday, but thunderstorm
chances will return by Friday and through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...Activation of emergency
management personnel, amateur radio operators, and storm spotters
will be needed through Wednesday.

In the hours before

Local storm report, Apr 12, 8:03 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
903 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 WNW OVERTON           32.28N 94.98W
04/12/2022                   RUSK               TX   EMERGENCY MNGR

            TREE DOWN ON DENMAN ROAD.

&&

13
Local storm report, Apr 12, 8:26 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
926 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     6 ESE CUSHING           31.76N 94.75W
04/12/2022                   NACOGDOCHES        TX   EMERGENCY MNGR

            TREES DOWN NEAR CR 836 AND US 259.

&&

13
Local storm report, Apr 12, 8:31 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
931 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     4 SSW TYLER             32.28N 95.34W
04/12/2022                   SMITH              TX   AMATEUR RADIO

            TREES DOWN ON OLD JACKSONVILLE HIGHWAY
            SOUTHWEST OF TYLER.

&&

13
Local storm report, Apr 12, 8:33 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     6 NNE EAST MOUNTAIN     32.67N 94.80W
04/12/2022                   UPSHUR             TX   EMERGENCY MNGR

            LARGE TREE DOWN SOUTHEAST OF GILMER ON FM
            1650 AND MOCKINGBIRD LANE.

&&

13
Local storm report, Apr 12, 8:40 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     7 NNW GARRISON          31.92N 94.53W
04/12/2022                   RUSK               TX   EMERGENCY MNGR

            MULTIPLE TREES DOWN SOUTH OF HWY 84 NEAR
            TIMPSON, TEXAS.

&&

13
Local storm report, Apr 12, 8:41 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
941 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     1 N MOUNT ENTERPRISE    31.92N 94.68W
04/12/2022                   RUSK               TX   EMERGENCY MNGR

            ROOF BLOWN OFF A HOUSE IN MOUNT ENTERPRISE.

&&

13

The radar

The Shreveport radar (KSHV), 154 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Nevada

When
April 12, 9:41 PM CST to 9:42 PM CST
Where
Nevada County, 1.38 mi SSW of Prescott to 1.23 mi SSW of Prescott
Rating
EF0
Path length
0.22 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.781, -93.388

An EF-0 tornado with estimated maximum winds near 85 mph briefly touched down on the west side of Highway 371 about one mile south of Prescott, where a number of trees were uprooted. The tornado crossed Highway 371 where additional trees were uprooted, before the tornado lifted.

Thunderstorm Wind, Little River

When
April 13, 9:45 AM CST
Where
Little River County, 1.8 mi WSW of Arden
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.667, -94.307

Several trees and large limbs were downed southeast of Foreman.

Thunderstorm Wind, Hempstead

When
April 13, 10:58 AM CST
Where
Hempstead County, Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.670, -93.600

Three inch tree limbs were snapped in Hope. Power poles were also broken in this area.

Thunderstorm Wind, Hempstead

When
April 13, 11:01 AM CST
Where
Hempstead County, 1.87 mi WNW of Rocky Mound
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.680, -93.560

Trees were blown down a couple miles northeast of Hope.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyThe tornado archive for Arkansas, 2022Warnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015084, 1015085, 1015087, 1015086.